Hail, Russell
- When
- August 25, 6:17 PM CST
- Where
- Russell County, Waldo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -98.800
Hail was mostly pea size, with a few to nickel size.
A slow moving frontal boundary interacted with an unstable airmass to produce scattered strong to severe thunderstorms across portions of central and south-central Kansas during the evening hours of the 25th. Two-inch hail occurred northeast of Frederick in Ellsworth county, and nearly 70 mph winds occurred just east and southeast of Russell in Russell county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A slow moving frontal boundary interacted with an unstable airmass to produce scattered strong to severe thunderstorms across portions of central and south-central Kansas during the evening hours of the 25th. Two-inch hail occurred northeast of Frederick in Ellsworth county, and nearly 70 mph winds occurred just east and southeast of Russell in Russell county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 5:53 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT TUE AUG 25 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SYNOPTIC FRONTAL BOUNDARY EXTENDING FROM CNTRL IA TO CNTRL/SWRN KS EARLY THIS EVE...PROGGED TO PROGRESS SLOWLY SEWD INTO S-CNTRL KS BY 12Z WED AND SERN KS BY THE END OF THE FORECAST PERIOD. OTHER WEAKER BOUNDARIES EXIST OVER S-CNTRL/SWRN KS SOUTH OF THE MAIN FRONT. DIURNAL INSTABILITY IS STRONG AND SHEAR IS WEAK...SO MAINLY SCATTERED CLUSTERS OF STRONG STORMS THIS EVE IN CNTRL/S-CNTRL KS. LATEST RADAR TRENDS SUGGEST RSL MAY BE DIRECTLY IMPACTED THIS EVE...SO WENT WITH TEMPO TS THERE...AND CB OR VCTS ELSEWHERE IN CNTRL/S-CNTRL KS TONIGHT. SOME WEAKENING TREND IN ACTIVITY POSSIBLE IN EARLY AM HOURS...WITH ADDITIONAL SFC-BASED STORMS POSSIBLE ALONG AND JUST ON COOL SIDE OF FRONT WED PM/EVE. GFS/NAM- WRF HINT OF BOUNDARY LAYER MOISTENING WED AM IN CNTRL KS BEHIND FRONT...SO COULD BE A BRIEF PERIOD OF MVFR CIGS AT RSL/SLN/HUT. CONFIDENCE NOT HIGH ENOUGH YET TO GO WITH THIS. JMC && .PREV DISCUSSION... /ISSUED 314 PM CDT TUE AUG 25 2009/ DISCUSSION... FORECAST CONCERNS WILL BE STORM CHANCES TONIGHT INTO WED...AND THEN COOLER TEMPS FOR THE WEEKEND. TONIGHT: FRONTAL BOUNDARY IS MAKING SLOW PROGRESS INTO CENTRAL KS AT THIS TIME. NOT ALOT OF CONVERGENCE ALONG THIS FRONT...AS LOW LEVEL MOISTURE CONTINUES TO PUSH INTO PORTIONS OF CENTRAL AND NORTHEAST KS. HIGHEST LOW LEVEL MOISTURE CONTINUES TO POOL ALONG OR JUST NORTH OF INTERSTATE 70 FROM SLN TO TOP...BUT THIS AREA ALSO REMAINS UNDER A CAPPING INVERSION. WEAKER CAP IS LOCATED TO THE WEST OF THIS AREA...TO THE WEST OF KHYS. EXPECT CAP TO CONTINUE TO WEAKEN FROM WEST TO EAST AS THE EVENING PROGRESSES...AS PV ANOMALY IN THE DESERT SOUTHWEST MOVES NORTHEAST INTO NW KS THIS EVENING INTO THE OVERNIGHT HOURS. GFS SEEMS TO HAVE A BETTER HANDLE ON WHERE SHRA/TSRA WILL BREAK OUT LATE THIS EVENING...AND COULD SEE SOME ISOLATED SHOWERS BEFORE 00Z TO THE WEST OF THE FORECAST AREA...BUT EXPECT MOST OF THE PRECIP TO WAIT UNTIL AFTER 00Z/WED BEFORE DEVELOPING ACROSS CENTRAL KS. WITH SLOW MOVEMENT OF THE BOUNDARY COULD SEE A COUPLE OF ROUNDS OF CONVECTION ACROSS CENTRAL KS TONIGHT. EVENING SHIFT AND OVERNIGHT SHIFTS WILL HAVE TO KEEP AN EYE ON THIS SLOW MOVING SHOWER/STORM CHANCE...AS SOME LOCALIZED FLOODING COULD DEVELOP INTO EARLY ON WED. WED-WED NIGHT: FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS SOUTH INTO SOUTHERN KS EARLY WED. PLACEMENT OF THIS FRONTAL BOUNDARY WILL BE HARD TO PIN DOWN AS COLD POOL/OUTFLOW FROM OVERNIGHT CONVECTION ACROSS CENTRAL KS WILL GREATLY AFFECT LOCATION OF THE BOUNDARY ON WED. LATEST GFS SUGGESTS THAT MOST OF SOUTH CENTRAL KS WILL BE UNDER A BROAD AREA OF ISENTROPIC LIFT FOR THE DAYTIME HOURS ON WED. THIS WILL BE OVER THE TOP OF THE SURFACE BOUNDARY...BUT MAINLY PARALLEL TO THE 850-700H BAROCLINIC ZONE. SO WILL KEEP A SOLID CHANCE POP ACROSS MOST OF SOUTH CENTRAL KS FOR THE DAYTIME WED...WITH SCATTERED SHOWERS EXPECTED TO BE AROUND. NOT TOO EXCITED ABOUT BULK SHEAR OR ELEVATED INSTABILITY ACROSS THE AREA....BUT PROBABLY ENOUGH FOR SOME EMBEDDED TSRA WITH THE PREDOMINATE SHOWERS. INSTABILITY LOOKS TO BECOME MORE SURFACE BASED FOR THE AFTERNOON/ EVENING HOURS FOR AREAS EAST OF THE KS TURNPIKE AS THE MAIN SHORTWAVE MOVES ACROSS KS. SO WILL INCREASE POPS IN SOUTHEAST KS FOR WED EVENING...AS THIS SHORTWAVE LEADS TO MORE LIFT AND SHRA/TSRA DEVELOPMENT. AGAIN NOT ALOT OF BULK SHEAR FOR ORGANIZED CONVECTION ...BUT ENOUGH INSTABILITY FOR A TSRA CHANCE. THU: EXPECT SOME OF THE SHOWERS AND STORMS TO LINGER INTO THE MORNING HOURS ON THU...ESPECIALLY ACROSS PORTIONS OF SOUTHERN AND SOUTHEAST KS. AGAIN MAINLY POST FRONTAL SHOWERS WILL BE AROUND FOR THE DAYTIME HOURS ON THU. BOTH THE GFS/NAM SHOW SUBSIDENCE PUSHING MOST OF THE SHOWERS TO THE SOUTH OF THE KS/OK LINE BY 00Z/FRI...WITH MAINLY SOME LINGERING SHOWERS IN EXTREME SOUTHEAST KS...AS UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE ROCKIES...WITH AREA BECOMING MORE UNDER THE INFLUENCE OF NW FLOW. TEMPS COULD BE A BIT TRICKY ON THU...ESPECIALLY ACROSS SOUTHERN KS WHERE THE LINGERING SHOWERS COULD LEAD TO TEMPS STAYING IN THE UPPER 70S TO LOWER 80S. FRI-SAT: UPPER RIDGE CONTINUES TO BUILD OVER THE ROCKIES FOR FRI INTO SAT...WITH UPPER FLOW ACROSS PLAINS BECOMING MORE NORTHERLY. THIS WILL BRING COOLER AND DRIER AIR INTO THE AREA FOR THE START OF THE WEEKEND WITH A DRY FRONTAL BOUNDARY MOVING INTO THE AREA. GFS TRYS TO DEVELOP SOME MID LEVEL CONVERGENCE ALONG THIS BOUNDARY AND GENERATE A SHOWER CHANCE...BUT FORECAST SOUNDINGS LOOK TOO DRY FOR ANY PRECIP CHANCE AT THIS TIME. SO WILL KEEP THIS TIME FRAME DRY FOR NOW. SUN-TUE: COULD A SEE COOL AND PLEASANT DAY FOR THE END OF THE WEEKEND...WITH TEMPS ON SUN POSSIBLY STAYING IN THE UPPER 70S. LOTS OF UNCERTAINTY ABOUT TEMPS FOR THE BEGINNING OF THE WEEK..WITH MOST OF THE COOLER AIR STAYING TO THE EAST OF THE AREA. ENSEMBLE PLUME DIAGRAMS SHOW LOTS OF UNCERTAINTY BUT CERTAINLY A COOLER TREND. ECMWF AND TO A LESSOR DEGREE THE GFS...TRYS TO BRING SOME WARM ADVECTION ACROSS KS ON MON AND MON NIGHT BUT LOW LEVEL MOISTURE LOOKS TO BE LACKING...SO WILL KEEP THIS TIME FRAME DRY FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 85 64 83 / 40 50 50 40 HUTCHINSON 67 83 61 82 / 50 50 50 20 NEWTON 69 83 62 82 / 50 50 50 30 ELDORADO 68 86 62 82 / 30 50 50 40 WINFIELD-KWLD 70 87 65 84 / 20 30 50 40 RUSSELL 62 80 60 83 / 70 50 60 10 GREAT BEND 63 81 60 81 / 70 50 60 10 SALINA 65 81 62 82 / 70 50 60 10 MCPHERSON 67 82 62 82 / 60 50 60 20 COFFEYVILLE 69 89 65 83 / 10 10 40 50 CHANUTE 69 88 64 82 / 10 20 40 50 IOLA 66 85 62 81 / 20 20 40 50 PARSONS-KPPF 68 88 64 82 / 10 10 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 608 PM CDT TUE AUG 25 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 608 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT AS A COLD FRONT MOVES INTO CENTRAL KANSAS. SOME STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS TO 50 MPH AND SMALL HAIL TO NICKEL SIZE THE MAIN THREATS. THE SLOW MOVEMENT AND POSSIBLY A COUPLE OF ROUNDS OF STORMS MAY LEAD TO A LOCALIZED FLOODING THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA FROM WEDNESDAY THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY MAKES SLOW PROGRESS INTO SOUTHERN KANSAS. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...BUT SOME STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 619 PM CDT TUE AUG 25 2009 KSZ082-252345- KINGMAN- 619 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST KINGMAN COUNTY... AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NASHVILLE...OR 10 MILES NORTHEAST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 625 PM CDT TUE AUG 25 2009 KSZ032-260000- RUSSELL- 625 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST RUSSELL COUNTY... AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NATOMA...OR 19 MILES NORTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 10 MPH. WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CDT TUE AUG 25 2009 KSZ067-260015- RENO- 638 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST RENO COUNTY... AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF TURON...OR 16 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT TUE AUG 25 2009 KSZ067-260015- RENO- 649 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN RENO COUNTY... AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF ARLINGTON...OR 18 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 655 PM CDT TUE AUG 25 2009 KSZ032-260030- RUSSELL- 655 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST RUSSELL COUNTY... AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF LURAY...OR 15 MILES NORTH OF RUSSELL...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 702 PM CDT TUE AUG 25 2009 KSZ067-260030- RENO- 702 PM CDT TUE AUG 25 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN RENO COUNTY... AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARLINGTON...OR 17 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
8 hail, 8 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail was mostly pea size, with a few to nickel size.
Tree limbs were downed.
Half-dollar size hail cracked the windshield of a sheriff deputy's vehicle.
Estimated by a trained spotter.
Estimated by a trained spotter.
At least 5 power poles were downed. The Salina Journal also contributed to this report.
Measured by ASOS equipment at the Russell Airport.
Power lines were downed in the Bunker Hill vicinity.
Small tree limbs were downed.
Winds estimated at 50 mph occurred with the hail.
Estimated by a trained spotter.
Winds estimated at 40 to 50 mph occurred with the hail.
Very heavy rainfall rates on the order of nearly 2.50 inches per hour during the late evening hours on the 25th caused sporadic street flooding across Salina. The Autozone warehouse on the south side of town was reportedly flooded, but the extent or severity of the flooding is a rough estimate at best.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193438, 193439, 193440, 193441, 193442, 193443, 193444, 193445, 193446, 193447, 193448, 193449, 193450, 193451, 193452, 193453, 195522.